Thunderstorm Wind, Jersey
- When
- July 12, 2:30 PM CST
- Where
- Jersey County, Elsah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.950, -90.350
Numerous large tree limbs were blown down around town.
A strong cold front moved through the region, triggering showers and thunderstorms. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering showers and thunderstorms. A few of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 2:22 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 322 PM CDT SAT JUL 12 2008 .DISCUSSION... /307 PM CDT SAT JUL 12 2008/ OVR THE PAST 2 HRS OR SO STGST CNVTN HAS BCM FOCUSED IN TWO AREAS. FIRST AREA IS OVR SE MO AND XTRM S IL AND APRS TO BE ASSOC WITH OUTFLO BNDRY THAT DROPPED ACR THE AREA THIS MRNG. SECOND AREA IS ALG A SPI-VIH LN...ON THE LEADING EDGE OF THE LARGE AND VRY UNSEASONABLE STRATIFORM RAIN DECK. NMRS BNDRYS/WDSHIFTS HV MADE IT DFCLT TO PIN DOWN ACTUAL PSTN OF SYNOPTIC CDFNT...BUT FOR ALL PRATICAL PURPOSES THIS SECOND LN OF CNVTN IS A PRETTY GD ESTIMATE OF THE FNTS PSTN. MAIN FCST PROBLEM FOR TNGT IS HOW ONGOING PCPN WL EVOLVE WITH TIME. SINCE THE NCEP 4KM WRF SEEMS TO HV A PRETTY GD HNDL ON AT LEAST THE MOST ACTIVE CNVTV ELEMENTS THIS AFTN WL LEAN TWD ITS SOLN FOR THE NXT 12 HRS. IT SUGGESTS THAT DURG THE EVE THE STGST CNVTN WL BCM FOCUSED ALG THE SOUTHERN-MOST BNDRY...WITH A CORRESPONDING DCR OF THE PCPN THAT CURRENTLY STRETCHES FROM E CNTRL KS...THRU N MO...INTO N IL. A SVR WX THRT FROM PULSE STORMS WL CERTAINLY CONTINUE FOR THE NXT FEW HRS OVR THE SE HLF OF THE FA WHERE CNVTN WL BE FED BY MLCAPES IN THE 2500-3000 J/KG...BUT THIS THRT SHUD DMSH RPDLY BTWN 00Z-02Z. THERE DOES SEEM TO BE A SCND SHTWV OVR CO WHICH SHUD RENEW/ENHANCE THE CNVTN N OK/SE KS/SW MO OVRNGT. HWVR...MODELS ARE FCSTG THAT THE LO LVL S FLO WITH THIS FTR WL BE SHALLOW...WHICH SHUD KEEP THIS CNVTN FOCUSED NR OR JUST S OF THE 85H BNDRY. TROF SLOWLY WORKING INTO AREA SHUD ALSO TEND TO STEER THIS PCPN A BIT S OF E. THESE FACTORS SHUD KEEP MOST OF THE PCPN IN THE 06-12Z TIME FRAME CONFINED TO THE S THIRD OF OUR CWA...ALG AND SPCLY S OF AN VIH...STL...1H2 LN. COOL DRY HI PRES N OF FNT WL OVRSPRD THE REGION TNGT...AND ALL SHORT RANGE MODELS ARE FCSTG THIS AMS TO DOMINATE THE REGIONS WX FOR THE START OF THE WEEK. TEMPS...AND SCPLY MINS...SHUD BE AVERAGING SVRL DEGREES BLO NORMAL THRU MON...WITH LTL IN THE WAY OF CLDS AND UNSEASONABLY LO DWPTS FOR MID JULY. IN THE EXTENDED...LOOKS LIKE MORE TYPICAL SUMMERTIME WX WL RETURN IN THE TUE-THU TIME FRAME. WESTERLIES WILL BCM ESTABLISHED JUST TO OUR N...WITH SUBTROPICAL SFC HIGH GRDLY BUILDING ACR THE SE U.S. ALTHO ONE CAN NEVER TOTALLY RULE OUT RENEGADE CNVTN THAT FORMS IN THE W DROPPING INTO OUR AREA HV KEPT POPS BLO CLIMO...WITH TEMPS NR OR JUST ABV SEASONAL NORMALS AND WITH A SLO INCR IN HUMIDITY LVLS WITH TIME. BOTH OPERATIONAL GFS AND ECMWF FCSTG DVLPMT OF AN UPR LO OVR S CANADA BY THE WEEKEND...WHICH PUSHES A CDFNT INTO THE AREA BY NXT SAT. HV TIED CHC POPS TO THIS FTR BGNG IN OUR NW AREAS FRI...AND ACR RMNDR OF AREA FRI NGT-SAT. TRUETT && .AVIATION... /1255 PM CDT SAT JUL 12 2008/ FOR THE 18Z TAFS... PRIMARY CONCERN FOR AVIATORS THROUGH THE EVENING HOURS WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ASSOCIATED WITH A COLD FRONT PASSAGE. STORMS WILL LIKELY CONTAIN LOW MVFR OR IFR CONDITIONS IN HEAVY RAIN...AND THERE IS POTENTIAL FOR LARGE HAIL AND MICROBURSTS THIS AFTERNOON. CONVECTION SHOULD QUIET DOWN WITH JUST A FEW THUNDERSTORMS REMAINING OVER SOUTHEAST MISSOURI AFTER 03Z-05Z THIS EVENING. THERE ARE A COUPLE OF WIND SHIFTS AHEAD OF THE FRONT DUE TO PRE-FRONTAL OUTFLOW BOUNDARIES...BUT WHEN THE FRONT FINALLY MOVES THROUGH WELL SEE WEST-NORTHWEST FLOW PREVAIL AND CIGS LIFTING TO 5000-10,000FT. CLOUDS SHOULD FINALLY CLEAR OUT AFTER MIDNIGHT FROM NORTH TO SOUTH. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 345 AM CDT SAT JUL 12 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130845- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 345 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER OR LARGER SIZE HAIL...DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL. THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO FALL BELOW MODERATE FLOOD STAGE LATE TONIGHT. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN OZARKS ON SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Numerous large tree limbs were blown down around town.
Numerous tree limbs were blown down around town. Also, a 55 foot tree was blown over crashing through a fence and into a back yard. The tree was alive but hollow. Several power lines were blown down as well.
Thunderstorm winds uprooted a large tree and blew down a couple of fences in town.
Thunderstorm winds blew down a large tree onto Illinois Route 140 at the intersection with Pokey Road, just east of Old Ripley. In Greenville, several large tree limbs were blown down around town. One fell onto Third Street, blocking it for a couple of hours until it could be removed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125608, 125605, 125606, 125607, 125611, 125609, 125610.